Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

June 22, 2015Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2015, 2:23 AM CDT for Aurora County, Brule County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 2:23 AM CDT (07:23 UTC)
Expired
Jun 22, 2015, 3:15 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 204 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:30 AM CDTTSTM WND GST 733 Sw Chamberlain, SDSDSU SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS53 KFSD 220723
SVRFSD
SDC003-015-220815-
/O.NEW.KFSD.SV.W.0066.150622T0723Z-150622T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
223 AM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  WESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 315 AM CDT

* AT 223 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUDE
  RANCH...OR 8 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 55
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERLAIN AROUND 230 AM CDT.
  KIMBALL AROUND 250 AM CDT.
  GRASS RANCH COLONY AROUND 255 AM CDT.
  WHITE LAKE AROUND 305 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4393 9936 4394 9853 4350 9851
      4350 9930 4353 9928 4358 9934 4365 9936
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0723Z 270DEG 49KT 4376 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
699 
WWUS53 KFSD 220753
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 AM CDT MON JUN 22 2015

SDC003-015-220815-
/O.CON.KFSD.SV.W.0066.000000T0000Z-150622T0815Z/
BRULE SD-AURORA SD-
253 AM CDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR BRULE AND WESTERN AURORA COUNTIES...

AT 252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HAMILL...OR 14 MILES SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 55
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF BRULE
AND WESTERN AURORA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4393 9936 4394 9853 4350 9851
      4350 9930 4353 9928 4358 9934 4365 9936
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0752Z 270DEG 46KT 4366 9953 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
869 
WWUS53 KFSD 220812
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 AM CDT MON JUN 22 2015

SDC003-015-220822-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-150622T0815Z/
BRULE SD-AURORA SD-
312 AM CDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR BRULE AND WESTERN AURORA
COUNTIES WILL EXPIRE AT 315 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4393 9936 4394 9853 4350 9851
      4350 9930 4353 9928 4358 9934 4365 9936
      4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 0809Z 270DEG 49KT 4366 9953 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:15 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 9:15 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 907 PM CDT SUN JUN 21 2015

KEEPING AN EYE TO THE WEST AS VERY UNSTABLE AIR LIFTS NORTH INTO
THE REGION. ONGOING DIURNALLY DRIVEN THUNDERSTORMS THAT HAVE
PRODUCED A FEW TORNADOES IN NORTHWEST SOUTH DAKOTA LIKELY TO
WEAKEN OVER THE NEXT COUPLE OF HOURS...SO A GOOD CHANCE THAT THE
NORTHWEST SD THUNDERSTORMS WILL NOT AFFECT THE CWA. WHAT WILL
LIKELY AFFECT THE AREA WILL BE NEW DEVELOPMENT SOMEWHERE IN
CENTRAL SD AS VERY UNSTABLE AIR...PER THE LBF SOUNDING...PUSHES
NORTH. IN ALL LIKELIHOOD THUNDERSTORM DEVELOPMENT MAY BE JUST A
BIT SOUTH OF EARLIER EXPECTATIONS AND CLOSER TO INTERSTATE
90...BUT FOR NOW WILL JUST START TO HEDGE THAT WAY AS LATER
DEVELOPMENT COULD PUSH THIS DEVELOPMENT FARTHER NORTH. NOT OUT OF
THE QUESTION TO SEE CLOSE TO 3000 J/KG ELEVATED CAPE ALONG WITH AN
ABUNDANCE OF STRONG UNIDIRECTIONAL SHEAR...WHICH WHEN COUPLED WITH
A FAIRLY NICE DRY LAYER FROM ABOUT 800MB TO 500MB THE POTENTIAL
FOR STRONG WINDS WILL BE VERY HIGH. NOT OUT OF THE QUESTION TO
EVEN SEE A SUPERCELL AROUND THE JAMES RIVER VALLEY OR JUST WEST
WITH THE INITIAL DEVELOPMENT...WHICH WOULD MEAN A HIGHER
PROBABILITY OF HAIL TO GOLF BALLS...MAYBE LARGER. ONCE AGAIN IT
ALL COMES DOWN TO TIMING...WHICH IS THE POINT THAT WE ARE AT FOR
THE NEXT FEW HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CDT SUN JUN 21 2015

SHOULD BE FAIRLY QUIET EVENING ACROSS THE CWA...BUT EXPECT STORMS TO
BE DEVELOPING IN NORTHERN SECTION OF THE STATE.  STORMS THAT DEVELOP
THIS EVENING WILL EVOLVE INTO ANOTHER MCS VERY SIMILAR TO SATURDAYS.
 MODELS ARE ALL OVER THE PLACE ON WHERE THIS DEVELOPMENT WILL TAKE
PLACE AND WITH THE EXPECTED MOVEMENT.  AT THIS TIME IT LOOKS LIKE
THEY SHOULD MOVE SOUTHEAST AFTER MIDNIGHT AND MOVE INTO THE FORECAST
AREA.  LOOKS LIKE THE THE NORTHEAST TWO-THIRDS OF THE FORECAST ARE
WILL SEE A PRETTY GOOD CHANCE OF RAIN...BUT EXPECT SEVERE WEATHER
THREAT TO MAINLY BE FOCUSED NORTHEAST OF A LINE FROM DE SMET TO
SIOUX FALLS ANF THEN EAST ALONG I-90. MODEL SOUNDINGS SHOW PRETTY
GOOD INSTABILITY AND SHEAR...PLUS STRONG WINDS AT 70H AS LOW LEVEL
JET INCREASES.  QUESTION WILL BE IF THOSE STRONGER WINDS WILL BE
ALLOWED TO REACH THE GROUND WITH THE STORMS.  EVEN IF THEY
DONT...THERE SHOULD BE A PRETTY GOOD LIGHT SHOW TO SAY THE LEAST.
WIND THREAT WILL DIMINSH WITH TIME AND THEN WILL HAVE TO WATCH FOR A
HEAVY RAIN THREAT.  COULD SEE SOEM LOCALIZED FLOODING DUE TO THE
HEAY RAIN.

EXPECT STORMS TO BE EAST OF THE FORECAST AREA BY 14Z ON MONDAY.
HIGHS ON MONDAY WILL BE SIMILAR TODAY BUT WITH LOWER HUMIDITIES AND
BREEZIER CONDITIONS THAN OF RECENT DAYS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN JUN 21 2015

QUASI-ZONAL UPPER LEVEL FLOW WILL KEEP THE WEATHER PATTERN ACTIVE
FOR MUCH OF THE UPCOMING WEEK WITH A THERMAL BOUNDARY STATIONED
NEARBY AND SEVERAL WEAK WAVES TRACKING ALONG THE MID AND UPPER FLOW.
AS IS TYPICAL THIS TIME OF YEAR...ISOLATED TO SCATTERED THUNDERSTORM
CHANCES ARE EXPECTED NEARLY EVERY PERIOD FROM MID WEEK AND ONWARD.

WITH LIGHT NORTHWEST WINDS...COOLING ALOFT AND CLEAR SKIES
OVERNIGHT...MONDAY NIGHT WILL SEE SLIGHTLY COOLER READINGS THAN IN
RECENT DAYS. WENT AHEAD AND LOWERED LOWS SEVERAL DEGREES INTO THE
MID 50S TO NEAR 60. SURFACE HIGH PRESSURE DRIFTING ACROSS THE AREA
INTO TUESDAY WILL RESULT IN A PLEASANT SUMMER DAY. CLOUDS WILL BE ON
THE INCREASE...BUT WINDS WILL BE LIGHT AND HIGHS SHOULD REACH THE
UPPER 70S AND LOWER 80S.

THE NEXT FOCUS FOR THUNDERSTORM ACTIVITY WILL BE ASSOCIATED WITH A
THERMAL BOUNDARY SETTING UP TO OUR SOUTH IN NEBRASKA ON TUESDAY.
MODELS BEGIN SLOWLY LIFTING THIS BOUNDARY TUESDAY EVENING AND
OVERNIGHT WITH SCATTERED STORMS CREEPING INTO THE SOUTHERN HALF OF
THE FORECAST AREA. STILL SOME UNCERTAINTY IN HOW FAR NORTH THIS
BOUNDARY WILL LIFT - AS THE NAM AND GEM REMAIN THE MOST NORTHERLY
SOLUTIONS. DECIDED TO GO WITH A MODEL BLEND WHICH PLACES AT LEAST
SLIGHT CHANCES AREAWIDE...BUT WILL KEEP THE LIKELY POPS OVER
NORTHWEST IOWA WHERE THE GREATEST CONSENSUS LIES.

ANY LINGERING STORMS WILL SHIFT EASTWARD ON WEDNESDAY...WITH A BREAK
IN STORM ACTIVITY ARRIVING WEDNESDAY NIGHT AND THURSDAY.
HOWEVER...AS FLOW BEGINS TURNING MORE NORTHWESTERLY LATER IN THE
WEEK...THE NEXT SET OF SHORTWAVES ARE SLATED TO DIVE SOUTHEAST
THROUGH THE NORTHERN PLAINS. WILL KEEP ISOLATED TO SCATTERED STORMS
IN THE PICTURE THURSDAY NIGHT INTO SATURDAY. TEMPERATURES REMAIN
MILD IN THE UPPER 70S AND LOWER 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 700 PM CDT SUN JUN 21 2015

MAIN CONCERNS THIS PERIOD WILL BE THE THUNDERSTORM THREAT AND
POTENTIAL FOR STRONG WINDS AND HAIL. THE BEST CHANCES FOR THIS
ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 90...CLOSEST TO
MIDNIGHT TO 2 AM NEAR KHON AND 3 AM TO 6 AM AROUND KFSD. AFTER
THIS CLOUDS WILL GRADUALLY CLEAR AND WINDS WILL LIKELY GUST TO 25
TO 30 MPH AT TIMES MONDAY AFTERNOON FROM THE NORTH AND NORTHWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...08
SHORT TERM...HEITKAMP
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 21, 6:29 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT SUN JUN 21 2015

SDZ038>040-052>061-222330-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP OVER NORTHWEST SOUTH DAKOTA AND
SOUTHERN NORTH DAKOTA THIS EVENING. THE STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP SOUTHEAST...LIKELY FORMING INTO A LINE. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT
MIDNIGHT TO 3 AM WHEN WINDS TO 75 MPH AND HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ062-
065>067-222330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ORGANIZED CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE
SOUTHEAST INTO THE AREA LATE TONIGHT...WITH THE BEST CHANCE
BETWEEN 2 AM AND 6 AM. THE MAIN THREATS WITH ANY OF THESE STORMS
WILL BE WIND GUSTS TO 75 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020>022-031-032-NEZ013-014-SDZ050-063-064-068>071-222330-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-
CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY SD-UNION-
629 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...ESPECIALLY AFTER 3 AM. THE MAIN THREATS WILL BE WIND
GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:52 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson38 min
Jun 22, 4:21 AM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Turner24 min
Jun 22, 4:41 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody, Turner34 min
Jun 22, 5:06 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha39 min
Jun 22, 5:20 AM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min
Jun 22, 5:34 AM CDTHigh Wind WarningFSDAurora, Bon Homme, Brookings, Clay, Davison, Douglas and 12 more2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.